Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 232, NWS Wichita, KS

August 23, 2001Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2001, 4:55 PM CDT for Russell County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 23, 2001, 4:55 PM CDT (21:55 UTC)
Expired
Aug 23, 2001, 6:00 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS53 KICT 232158
SVRICT
KSC167-232300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 600 PM CDT.

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF PARADISE...OR ABOUT 10
  MILES NORTH OF RUSSELL...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  5 MILES NORTHEAST OF RUSSELL AROUND 515 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 600 PM CDT. THIS WARNING EXTENDS THE PREVIOUS SEVERE 
THUNDERSTORM WARNING FOR RUSSELL COUNTY. 

LAT...LON 3911 9900 3893 9901 3884 9863 3911 9855

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:42 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 23, 3:42 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT THU AUG 23 2001

FCST CONCERN...
CNVTV TRENDS THRU 48HRS...

SATL WV IMAGERY SHOWD IMPRESSIVE UPR LOW SPINNING ACRS NERN CO
AT EARLY AFTN. THE EVOLUTION AND MOVMT OF THIS FEATURE WL BE KEY
TO THE FCST TNGT THRU SAT MRNG. ALTHO THE AVN SUFFERS FM CNVTV
FEEDBACK AND IS PERHAPS TOO DEEP WITH SYS...BELIEVE THE LATEST
SATL/PROFILER AND SFC OBS ARE TENDING TO SUPPORT LWR LVL CYCLONE
DVLPMT ACRS WRN KS THIS AFTN. THEREFORE...WL LEAN TWD THE AVN SOLN
IN DVLPG A MORE CLOSED TROPOSPHERIC SYS AS IT MOVS ACRS KS THRU FRI.
AS THE LWR LVL FLO BACKS SOME TWD 00Z THE CNVGNC WL INCRS ACRS CNTRL
KS THIS EVE. ALTHO THE LO LVL CNVGNC IS NOT OVERLY IMPRESSIVE INTO
TNGT...THE ASSOCD UPR SUPPORT/LIFT SHOULD BE MORE THAN ADEQUATE TO
SUSTAIN A CNVTV COMPLEX ACRS PTNS OF THE CWA...MAINLY THE N HALF.

BEST CHCS FOR CNVTN ON FRI SHOULD RESIDE ACRS THE ERN PTN OF THE
CWA...MAINLY E OF THE TURNPIKE AS LOW SLIDES ACRS ERN KS. HOWEVER
WITH RELATIVE COOL AIR ALOFT/STEEPER LAPSE RATES...RENEWED DIURNAL
CNVTN IS POSBL EVEN ACRS CNTRL KS DURG THE LATE AFTN/EVE.

ON SAT...THE SRN EXTENSION OF A NRN STREAM TROF WL TAIL A WK VORT
LOBE ACRS THE AREA THAT THE MODELS TRY TO PHASE WITH THE EXITING
LOW ACRS IA/MO. IT APPEARS THERE MAY BE ENUF LO LVL MSTR TO RESULT
IN AT LEAST ISOLD/WDLY SCT DIURNAL CNVTN ACRS PTNS OF THE CWA.
SO WL MAINTAIN SLGT CHC MOST AREAS ON SAT.

EXTENDED FCST...WL MAINTAIN A DRY FCST THRUT FCST PD WITH A GRADUL
WARMING TREND BY WED/THU. THE ECMWF/MRF CONT TO SHOW A GENL TROF
ACRS THE GRTLKS/OH VLY WITH RDG IN THE W. THIS WL GIVE A NWLY
FLO REGIME TO KS. WK S/WVS IN THE FLO WL NOT HAVE MUCH MSTR TO
WORK WITH DURG THIS TIME...WITH CHCS OF CNVTN STAYING PRIMARILY
ACRS THE HIGH PLAINS.

FCSTID = 13/DARMOFAL
ICT   70  90  70  91 /  60  50  40  20
HUT   69  89  69  90 /  60  50  40  20
EWK   70  89  70  90 /  60  50  40  20
EQA   70  89  69  90 /  60  60  40  20
WLD   70  91  70  92 /  60  60  50  20
RSL   67  88  66  88 /  70  40  20  20
GBD   68  88  67  88 /  70  40  20  20
SLN   70  88  69  89 /  70  50  30  20
MPR   70  88  69  89 /  70  50  30  20
CFV   70  91  70  91 /  60  60  50  20
CNU   70  89  70  89 /  60  60  50  20
K88   70  88  69  88 /  60  60  50  20

.ICT...NONE.

In the hours before

Special weather statement, Aug 23, 11:12 AM CDT, 5 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1112 AM CDT THU AUG 23 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING
HOURS...ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

MOIST AND INCREASINGLY UNSTABLE AIR IS IN PLACE ACROSS CENTRAL AND
SOUTHEAST KANSAS TODAY. MEANWHILE AN UPPER LEVEL DISTURBANCE IS
FORECAST TO MOVE...OUT OF THE CENTRAL ROCKIES ACROSS THE AREA. THE
INGREDIENTS ARE THERE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE VERTICAL WIND PROFILES AND TEMPERATURE
PROFILES SUGGEST THAT A FEW OF THESE STORMS COULD PRODUCE STRONG
DOWNBURST WINDS AND HAIL LARGER THAT DIMES.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION.

/NRR
Special weather statement, Aug 23, 11:40 AM CDT, 5 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1140 AM CDT THU AUG 23 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING
HOURS...ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

THE AIRMASS OVER CENTRAL AND SOUTHERN KANSAS REMAINS MOIST AND
UNSTABLE.  PARTIAL SUNSHINE THIS AFTERNOON SHOULD CAUSE THE
ATMOSPHERE TO BECOME EVEN MORE UNSTABLE.  NUMEROUS BOUNDARIES REMAIN
ACROSS THE REGION...AS A RESULT OF THUNDERSTORMS LAST NIGHT AND THIS
MORNING.  LATER THIS AFTERNOON...SCATTERED STRONG THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE AREA.  IF THE ATMOSPHERE BECOMES
SUFFICIENTLY UNSTABLE...SOME OF THE THUNDERSTORMS WILL LIKELY BECOME
SEVERE...WITH THE PRIMARY THREAT BEING ONE TO TWO INCH DIAMETER
HAIL...AND 60 TO 70 MPH WINDS.  IN ADDITION...A BAND OF STRONGER
WINDS ALOFT OVER CENTRAL KANSAS...COMBINED WITH SURFACE WINDS MORE
EASTERLY RATHER THAN SOUTHERLY...WILL ENHANCE THE VERTICAL WIND
SHEAR.  THIS IS PRIMARILY ANTICIPATED NORTH OF A WICHITA TO CHANUTE
LINE...AND SOUTH OF INTERSTATE 70.  WITHIN THIS REGION...SUPERCELL
THUNDERSTORMS WITH BRIEF TORNADOES WILL BE POSSIBLE. THE TIME WINDOW
WHEN SEVERE THUNDERSTORMS WOULD BE MOST LIKELY IS FROM ABOUT 3 PM
THROUGH 9 PM.

IF CHANGING CONDITIONS CAUSE OUR EXPECTATIONS TO CHANGE...AN UPDATED
HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED LATER THIS AFTERNOON. STAY
TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

/WOLF
Local storm report, Aug 23, 4:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
437 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    FAIRPORT                  KS   .88 INCH HAIL
08/23/01   RUSSELL                        REPORTED BY THE PUBLIC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:24 PM CDTSevere Thunderstorm WarningICTMcPherson51 min
Aug 22, 8:15 PM CDTSevere Thunderstorm WarningICTMcPherson60 min
Aug 22, 10:24 PM CDTSevere Thunderstorm WarningICTMcPherson51 min
Aug 23, 4:24 PM CDTSevere Thunderstorm WarningICTRussell36 min
Aug 23, 5:11 PM CDTTornado WarningICTRussell49 min
Aug 23, 5:44 PM CDTTornado WarningICTLincoln61 min
Aug 23, 5:57 PM CDTSevere Thunderstorm WarningICTCowley63 min
Aug 23, 6:14 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Aug 23, 6:21 PM CDTSevere Thunderstorm WarningICTButler54 min
Aug 23, 6:44 PM CDTTornado WarningICTLincoln61 min
Aug 23, 6:52 PM CDTSevere Thunderstorm WarningICTChase53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.